Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Houston/Galveston, TX

January 18, 2017Fort Bend County, Harris County, Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jan 18, 2017, 5:21 AM CST for Fort Bend County, Harris County, Wharton County, Texas. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 18, 2017, 5:21 AM CST (11:21 UTC)
Expired
Jan 18, 2017, 10:15 AM CST
In force
5 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Fort Bend County, TX, Harris County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 66 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 8:00 AM CSTFLASH FLOOD6 Wsw Kendleton, TXCOUNTY RD 215 AT WEST BERNARD CREEK WAS CLOSED DUE TO FLOODING.
Jan 18, 9:00 AM CSTFLASH FLOOD1 Nnw Richmond, TXTHE 90 A UNDERPASS AS WELL AS NEWTON STREET WERE CLOSED DUE TO FLOODING.
Jan 18, 9:30 AM CSTFLASH FLOODHouston, TXFLOODING WAS REPORTED ON KEEGANS BAYOU NEAR 59 AND BELLFORT AS WELL AS ON HUNTING BAYOU FROM US 59 TO LOCKWOOD.
Jan 18, 9:30 AM CSTFLASH FLOODHouston, TXWIDESPREAD FLOODING OCCURRED ACROSS THE CITY. HOUSTON FIRE DEPARTMENT REPORTED MORE THAN 75 HIGH WATER RESCUES. ONE WATER RESCUE OCCURED ON THE WHITE OAK BAYOU AT HOUSTON AVE. THERE WERE A TOTAL OF 109 FLOODING CASES... WITH 17 OF THOSE STRUCTURAL FLOODING LOC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

304 
WGUS54 KHGX 181121
FFWHGX
TXC157-201-481-181415-
/O.NEW.KHGX.FF.W.0001.170118T1121Z-170118T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
521 AM CST WED JAN 18 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northeastern Wharton County in southeastern Texas...
  Western Harris County in southeastern Texas...
  Northern Fort Bend County in southeastern Texas...

* Until 815 AM CST.

* At 519 AM CST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 4
  inches of rain have fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Sugar Land, northwestern Missouri City, Rosenberg, Stafford,
  Bellaire, Humble, West University Place, Katy, Richmond, Jacinto
  City, Hunters Creek Village, Bunker Hill Village, Piney Point
  Village, Astrodome Area, Spring Valley, Greater Fifth Ward, Spring
  Branch West, Neartown / Montrose, Second Ward and Near Northside
  Houston.

Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2952 9576 2935 9613 2950 9624 2959 9602
      2971 9600 2980 9571 3001 9520 2987 9507
      2965 9543

$$

40
1 follow-up statement
370 
WGUS54 KHGX 181338
FFWHGX
TXC157-201-481-181615-
/O.EXT.KHGX.FF.W.0001.000000T0000Z-170118T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
738 AM CST WED JAN 18 2017

The National Weather Service in League City has extended the

* Flash Flood Warning for...
  Northeastern Wharton County in southeastern Texas...
  Western Harris County in southeastern Texas...
  Northern Fort Bend County in southeastern Texas...

* Until 1015 AM CST.

* At 732 AM CST, runoff and drainage continued from heavy rain which
  fell earlier this morning. 4 to 6 inches of rain fell between 1:30
  AM and 7:30 AM. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Sugar Land, northwestern Missouri City, Rosenberg, Stafford,
  Bellaire, Humble, West University Place, Katy, Richmond, Jacinto
  City, Hunters Creek Village, Bunker Hill Village, Piney Point
  Village, Astrodome Area, Spring Valley, Greater Fifth Ward, Spring
  Branch West, Neartown / Montrose, Second Ward and Near Northside
  Houston.

Additional rainfall amounts of about one-half inch or less is
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2952 9576 2935 9613 2950 9624 2959 9602
      2971 9600 2980 9571 3001 9520 2987 9507
      2965 9543

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 3:56 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 18, 3:56 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
356 AM CST Wed Jan 18 2017

.DISCUSSION...
A stationary front was waffling over the inland portions of the
2-tiers of counties near the coast early this morning. At 3:00
AM the front appeared to be near a line from Wharton to Sugarland
to downtown Houston and then through south-central Liberty County.
An upper level shortwave trough was moving overhead and helping to
enhance the convection along the front. The strongest storms since
1:00 AM have been along the highway 59 corridor between Sugar Land
and Wharton. Still think isolated severe storms are possible early
this morning. However, locally heavy rainfall was becoming a
bigger threat. Some factors that are coming together for locally
heavy rainfall include moisture pooling along the front through
700 mb; 30 to 40 knot inflow at 850 mb; and a 200 to 300 mb jet
streak moving over the Hill Country and western areas of SE Texas.
Because of this, mentioned the possibility of locally heavy
rainfall through noon. The upper support for locally heavy
rainfall will weaken this afternoon; although, widespread showers
and thunderstorms will continue.

Rain and thunderstorms will continue over the area through tonight
and into Thursday as the upper low over New Mexico moves
northeastward into the Central Plains. Chances for isolated severe
storms with locally heavy rainfall look better Wednesday night
into Thursday morning as the main upper trough and the right-rear
quadrant of the upper level jet move overhead.

For the remainder of the period, a break is in store for Friday as
an upper level shortwave ridge moves across the state. Another
bout of rain and thunderstorms will arrive Friday night and
Saturday as another upper trough moves across the Southern Plains
into Texas. Sunday is looking to be a windy day as the upper and
surface low get wrapped up over the Mississippi Valley and the
pressure gradient tightens across the area.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      56  53  72  55  77 /  90  40  20   0  10
Houston (IAH)              71  60  73  58  78 /  80  60  50  10  10
Galveston (GLS)            65  64  69  63  73 /  50  70  60  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Dense Fog Advisory until 4 AM CST early this morning for the
     following zones: Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay.

&&

Discussion...40
Aviation/Marine...39
Hazardous weather outlook, Jan 18, 4:57 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
457 AM CST WED JAN 18 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191315-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
457 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING WITH STRONG WINDS
AND ISOLATED TORNADOES THE MAIN SEVERE WEATHER THREATS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE THROUGH MIDDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY THURSDAY.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY
NIGHT AND SATURDAY. ISOLATED STRONG STORMS ARE POSSIBLE WITH
STRONG GUSTY WINDS THE MAIN THREAT. FOLLOWING THE PASSAGE OF A
COLD FRONT, STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP ACROSS
THE AREA ON SUNDAY MAINLY DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND OVER THE WEEKEND.

GMZ330-335-350-355-370-375-191315-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
457 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE SEA FOG WILL BE POSSIBLE THIS MORNING AND AGAIN
LATER THIS EVENING MAINLY OVER GALVESTON BAY AND THE NEARSHORE
GULF OF MEXICO WATERS WITHIN 20 NM. AT TIMES THE VISIBILITY WILL
BE UNDER 1 NM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF DENSE SEA FOG WILL BE POSSIBLE DURING THE NIGHT AND
MORNING TIME PERIODS THROUGH SATURDAY. STRONG GUSTY WESTERLY WINDS
ARE THEN POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THE WEEKEND.

In the hours before

Special weather statement, Jan 18, 4:54 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
454 AM CST WED JAN 18 2017

TXZ213-181145-
Harris TX-
454 AM CST WED JAN 18 2017

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN HARRIS COUNTY THROUGH 545
AM CST...

At 454 AM CST, Doppler radar was tracking a strong thunderstorm over
Magnolia Park, or over Second Ward, moving northeast at 15 mph.

Wind gusts up to 50 mph and funnel clouds will be possible with this
storm.

Locations impacted include...
Northwestern Pasadena, Galena Park, Jacinto City, Channelview,
Greater Fifth Ward, Greater Third Ward, Second Ward, Greater
Eastwood, Downtown Houston, Cloverleaf, Macgregor, Highlands, Midtown
Houston, Astrodome Area, Golfcrest / Bellfort / Reveille, Sheldon,
Denver Harbor / Port Houston, Park Place, Herman Park and East
Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2964 9532 2970 9540 2997 9522 2982 9505
TIME...MOT...LOC 1054Z 219DEG 15KT 2975 9530

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:43 PM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 18, 1:05 AM CSTTornado WarningHGXWharton25 min
Jan 18, 3:02 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Harris, Waller, Wharton118 min
Jan 18, 3:51 AM CSTTornado WarningHGXHarris24 min
Jan 18, 4:16 AM CSTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery59 min
Jan 18, 4:54 AM CSTSpecial Weather StatementHGXHarris51 min
Jan 18, 4:58 AM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 18, 5:03 AM CSTTornado WarningHGXHarris27 min
Jan 18, 5:19 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 5:47 AM CSTSpecial Weather StatementHGXHarris43 min
Jan 18, 6:36 AM CSTRiver Flood WarningHGXAustin, Fort Bend, Wharton5 days
Jan 18, 7:03 AM CSTRiver Flood WarningHGXHarris8 hr
Jan 18, 7:54 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 7:55 AM CSTRiver Flood WarningHGXHarris11 hr
Jan 18, 8:05 AM CSTRiver Flood WarningHGXMontgomery54 hr
Jan 18, 8:27 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:30 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:36 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:37 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:46 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:49 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:50 AM CSTRiver Flood WarningHGXHarris15 hr
Jan 18, 8:59 AM CSTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton8 days
Jan 18, 8:59 AM CSTRiver Flood WarningHGXBrazoria4 days
Jan 18, 9:37 AM CSTRiver Flood WarningHGXBurleson, Harris, Lee6 days
Jan 18, 10:14 AM CSTAreal Flood WarningHGXFort Bend, Harris, Wharton6 hr
Jan 18, 12:41 PM CSTSpecial Weather StatementHGXLiberty49 min
Jan 18, 2:13 PM CSTRiver Flood WarningHGXHarris30 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.